Alert archive / Guam / Small Craft Advisories in 2021

Small Craft Advisory 4, NWS Guam

March 1, 2021

NWS Guam issued this small craft advisory at Mar 1, 2021, 1:33 AM CST. It took effect at Mar 1, 2021, 2:00 AM CST. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Mar 1, 2021, 1:33 AM CST (07:33 UTC)
In effect from
Mar 1, 2021, 2:00 AM CST
Expired
Mar 2, 2021, 2:00 PM CST
In force
36 hr
Issued by
NWS Guam

The text

As transmitted.

688 
WHGM70 PGUM 010733
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
533 PM ChST Mon Mar 1 2021

PMZ151>154-012145-
/O.NEW.PGUM.SC.Y.0004.210301T0800Z-210302T0800Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
533 PM ChST Mon Mar 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CHST TUESDAY...

* WHAT...Seas 8 to 10 feet expected.

* WHERE...Guam Coastal Waters, Rota Coastal Waters, Tinian 
  Coastal Waters and Saipan Coastal Waters.

* WHEN...Until 6 PM ChST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hong
3 follow-up statements
748 
WHGM70 PGUM 012050
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
650 AM ChST Tue Mar 2 2021

PMZ151>154-020800-
/O.CON.PGUM.SC.Y.0004.000000T0000Z-210302T0800Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
650 AM ChST Tue Mar 2 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM THIS EVENING...

* WHAT...Seas 8 to 10 feet expected.

* WHERE...Guam Coastal Waters, Rota Coastal Waters, Tinian 
  Coastal Waters and Saipan Coastal Waters.

* WHEN...Until 6 PM this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller vessels,
should avoid boating in hazardous conditions.

&&

$$

Stanko
608 
WHGM70 PGUM 020702
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
502 PM ChST Tue Mar 2 2021

PMZ151>154-021515-
/O.EXT.PGUM.SC.Y.0004.000000T0000Z-210302T2000Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
502 PM ChST Tue Mar 2 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM WEDNESDAY...

* WHAT...Seas 8 to 10 feet expected.

* WHERE...Guam Coastal Waters, Rota Coastal Waters, Tinian 
  Coastal Waters and Saipan Coastal Waters.

* WHEN...Until 6 AM Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Slaughter
292 
WHGM70 PGUM 022017
MWWGUM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Tiyan GU
617 AM ChST Wed Mar 3 2021

PMZ151>154-022130-
/O.EXP.PGUM.SC.Y.0004.000000T0000Z-210302T2000Z/
Guam Coastal Waters-Rota Coastal Waters-Tinian Coastal Waters-
Saipan Coastal Waters-
617 AM ChST Wed Mar 3 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Waves have diminished to below small craft advisory criteria, as
observed by buoys around the Marianas.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this small craft advisory went out at Feb 28, 3:29 PM CST, 10 hours 4 minutes earlier.

Area forecast discussion, Feb 28, 3:29 PM CST, 10 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tiyan GU
729 AM ChST Mon Mar 1 2021

.Marianas Synopsis...
Satellite shows patchy trade-wind cloudiness and a few light showers
passing through the Marianas this morning. The buoys reveal combined
seas of 5 to 7 feet composed of east trade-wind waves and swell plus
a north-northwest swell from winter storms moving off Japan.

&&

.Discussion...
The Marianas remain firmly entrenched in a dry season trade-wind
regime, with the fronts and shear lines staying north and the deep
tropical moisture keeping south of 7N. Patchy trade-wind clouds with
just a few light showers are all the moisture we will be seeing
today. After a very dry February, the beginning of March is promising
more of the same, at least for the next few days.

The main forecast problem here is winds and waves. The main groups
impacted are the foresters and the mariners, so please see the below
paragraphs for full discussions.

&&

.Marine...
Winds will build today to just below small craft advisory levels. The
margin for error is razor thin, so any upside surprise would result
in an advisory being issued. The winds should die down after today,
however the waves will remain elevated due to large north swell
from near Japan. This will gradually turn toward the east, so on
Tuesday night, when the rip current risk is diminishing on the north
and west facing reefs, it could increase to high along east facing
reefs. This could last through at least Wednesday afternoon. After
that, seas should very gradually subside 1 to 2 feet, and winds will
remain moderate, allowing benign marine conditions to set up.

&&

.Fire weather...
January was slightly dry, February was very dry, and so March looks
rather dry also. This dearth of moisture, together with high winds
and low humidity, will create critical fire weather conditions today.
Any fires that form will have the potential to exhibit extreme fire
behavior, mainly of the wind-driven form. After today, winds are
expected to subside, however the dry conditions are likely to
continue for at least a little while longer. The KBDI is now 686 and
could pass 700 as early as Thursday. A 750 KBDI is by no means out of
reach a couple of weeks later.

&&

.Eastern Micronesia...
The overall weather picture features an upper-level Col (essentially
a neutral point that bisects or 'saddles" an area between cyclonic
flow around an area of low pressure...and anti-cyclonic flow around
an area of high pressure) is centered between Pohnpei and Kosrae.
This leads to southerly to southwesterly flow in the mid and upper
levels over majuro, as this location is in the right entrance region
of a mid and upper-level jet streak in the mid latitudes. Meanwhile,
high pressure aloft centered over northern Luzon stretches east
southeastward over Chuuk state towards Pohnpei.

Pohnpei and Kosrae: With this type of setup in place, and no real
trade surges until you get east of Majuro towards the date
line...well...it's going to be a quiet weather pattern at Pohnpei
and Kosrae, with maybe some scattered showers and perhaps a
thunderstorm possible towards the weekend. Otherwise, a building
north swell may bring some surf concerns by Wednesday, as the latest
numerical guidance indicates.

However, this morning's altimetry data suggests these forecasts may
be somewhat overdone, which would keep surf heights just below
headline criteria. Decided not to hoist any headlines at this time
and will await another data set or two.

Majuro:

This is where the most "active" weather will be found, as the
synoptic pattern described above does allow for great low to mid
level convergence. The "fly in the ointment" is the low level
convection east of Majuro towards the dateline, where scattered
showers and even a thunderstorm earlier developed, will continue
it's westward trek ahead of a trade wind surge, while outrunning the
entrance region dynamics as the mid latitude system peels away from
the region.

The previous shift pointed out that given a conditionally stable
environment, aided by weak entrance region dynamics, a flicker of
lightning couldn't be ruled out in the short term and that has
indeed verified within the last few hours. So, as the disturbance
moves overhead today, given the dynamics assisting the potential
updrafts, maintained scattered showers with a slight chance of
thunder wording for today here. After that, looks like a return to
just an isolated shower theme for the remainder of the week.

&&

.Western Micronesia...
A quiet weather pattered featuring mostly sunny skies during the day
and partly cloudy skies at night will dominate the weather this
week, as a near-equatorial trough south of Koror and Yap offers no
assistance in shower potential, and a weak trough southwest of Koror
continues to exit the region. In fact, the latest assortment of
layered water vapor imagery shows very dry air moving into Palau
from the northeast, with the layered precipitable water estimates
sharply decreasing from 2.3 inches along the surface trough west of
the region, to near 1.1 inches at Yap. This matches up nicely with
the RAOB sounding from Yap, which had an impressively dry
precipitable water value (PWAT) of 0.99 from Sunday's afternoon
launch.

Low, mid, and high-level channels from the Himawari satellite also
indicate a dearth of clouds, aside from some thin high-level cirrus
drifting northward from the southeast. This leads to a mainly dry
forecast with perhaps just an isolated shower or two possible
tomorrow, but more so for the latter half of the week for Palau and
Yap. The same is largely true for Chuuk, but, moisture quality is
slightly better here, so kept isolated showers going through the
week. Can't rule out a thunderstorm towards Friday as the Majuro
disturbance approaches in an environment of improving moisture
quality and depth.

As for any potential headlines, a northerly swell could cause some
surf concerns across the region. However, as stated in the eastern
Micronesia section, guidance looks to be running a little "hot"/over-
forecasted given the altimetry observations. A such, held off on any
headlines for now and will await another data set or two.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...High Rip Current Risk from 6 PM this evening through 5 PM
     Tuesday for GUZ001>004.

     High Surf Advisory from 6 PM this evening to 5 PM Tuesday for
     GUZ001>004.

     Red Flag Warning until 6 PM ChST this evening for GUZ001.

Marianas Waters...None.
&&

Marianas: Stanko
Micronesia: Doll

Nearby

Small Craft Advisories in Guam, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.